Alert archive / North Dakota / Heat Advisories in 2011
Heat Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this heat advisory at Aug 1, 2011, 5:14 AM CDT for 8 counties in North Dakota; 6 counties in Minnesota. It took effect at Aug 1, 2011, 2:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2011, 5:14 AM CDT (10:14 UTC)
- In effect from
- Aug 1, 2011, 2:00 PM CDT
- Expired
- Aug 1, 2011, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4494 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 21.3
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this heat advisory went out at Aug 1, 2:44 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 2:44 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT MON AUG 1 2011
.UPDATE...HAVE ADDED HEAT ADVISORY GENERALLY ALONG AND SOUTH OF A
COOPERSTOWN/HILLSBORO/DETROIT LAKES AND FERGUS FALLS LINE AS
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES.
&&
.PREV DISCUSSION... /ISSUED 229 AM CDT MON AUG 1 2011/
DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION
POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR
TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS.
LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL
CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND
FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT
HIGHEST POPS THIS AREA FOR THE MORNING HOURS.
FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN
CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST.
AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION
AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH
NUMERICAL GUIDANCE.
SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA
TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY
ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE
ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO
NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE
AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF
CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL
HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE
RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG
CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO
BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A
HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY
BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE
EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD
WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION
PANS OUT.
SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT
LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING
PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF
VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING.
SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY
FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR
ABOVE AVERAGE.
MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK
WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT
CHANCE OF PCPN.
MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND.
AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR
CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN
THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS
EXPECTED FROM VALLEY EASTWARD TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR NDZ028>030-038-039-049-052-053.
MN...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR MNZ002-003-027-029-030-040.
&&
VOELKERHazardous weather outlook, Aug 1, 4:50 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 450 AM CDT MON AUG 1 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 450 AM CDT MON AUG 1 2011 ...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING WITH DAMAGING WINDS THE MAIN THREAT. THE FAVORED LOCATION WILL BE ALONG AND SOUTH OF INTERSTATE 94 IN WEST CENTRAL MINNESOTA. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE AND ASSOCIATED SURFACE FRONT CROSSES THE REGION. THE STORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE UNTIL MIDNIGHT. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. IN ADDITION LOCALLY HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Aug 1, 2:16 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG FORT TOTTEN 47.98N 98.99W
08/01/2011 BENSON ND OTHER FEDERAL
TREES UPROOTED IN TOWN.
&&
JRLocal storm report, Aug 1, 5:01 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 AM CDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HEAVY RAIN 3 SW FINLEY 47.48N 97.88W
08/01/2011 M6.00 INCH STEELE ND PUBLIC
1245 AM HAIL 3 SW FINLEY 47.48N 97.88W
08/01/2011 M1.75 INCH STEELE ND PUBLIC
0145 AM TSTM WND DMG 8 N TOLNA 47.94N 98.44W
08/01/2011 NELSON ND TRAINED SPOTTER
FLAG POLE DOWN AND TREE BRANCHES DOWN.
0145 AM HEAVY RAIN 8 N TOLNA 47.94N 98.44W
08/01/2011 M1.50 INCH NELSON ND TRAINED SPOTTER
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 63 min |
| Aug 1, 12:41 AM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele, Traill | 64 min |
| Aug 1, 1:03 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 57 min |
| Aug 1, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Eddy, Griggs, Nelson | 46 min |
| Aug 1, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Grand Forks, Griggs, Nelson, Ramsey, Steele and 2 more | 40 min |
| Aug 1, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill, Walsh | 53 min |
| Aug 1, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 59 min |
| Aug 1, 3:56 AM CDT | Areal Flood Advisory | FGF | Griggs, Steele | 7 hr |
| Aug 1, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 60 min |
| Aug 1, 4:23 AM CDT | Areal Flood Advisory | FGF | Cass | 7 hr |
| Aug 1, 5:37 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 5 hr |
| Aug 1, 7:17 AM CDT | Flash Flood Warning | FGF | Barnes, Cass, Griggs, Steele | 4 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Richland | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Barnes | 8 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Ransom | 9 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Richland | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 25 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 6 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass, Ransom | 48 hr |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Cass | 23 hr |
| Aug 1, 3:29 PM CDT | Flash Flood Watch | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 13 hr |
| Aug 1, 5:13 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Aug 1, 11:43 AM CDT | River Flood Warning | FGF | Clay | 5 days |
Nearby
Heat Advisories in North Dakota, 2011Heat Advisories in Minnesota, 2011Every heat advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.